Tornadoes · United States · Arkansas · 2019
EF1 tornado, Culler to Slovak, Arkansas, March 9, 2019
From Culler to Slovak, this EF1 tornado ran 5.2 miles across Lonoke and Prairie counties on March 9, 2019, touching down at 10:57 AM CST and reaching 100 yards wide. It killed nobody, and did $30,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- March 9, 2019
- Touchdown
- 10:57 AM CST (16:57 UTC)
- Lifted
- 11:05 AM CST (17:05 UTC)
- On the ground
- 8 minutes
- Path length
- 5.2 miles (8.3 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- $10,000
- Counties
- Lonoke and Prairie counties
- Touchdown point
- 34.620, -91.721
- Lift-off point
- 34.662, -91.646
- Record number
- 1903091057-01
The damage survey
18 damage points were recorded along this path by NWS LZK, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 105 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A strong storm system brought severe weather to the region on the 9th. Severe thunderstorms produced wind damage and a few tornadoes. In additional to thunderstorms producing damage, non-thunderstorm winds were very strong as the system departed, which also caused damage well behind the thunderstorms.
Several metal farm buildings were either damaged or destroyed, along with many power poles snapped. This tornado then continued into Prairie County near the intersection of West Zion Road and County Road 817.
This tornado formed near the community of Hamilton where a home was damaged along with some trees uprooted or snapped. This tornado continued northeast of Peterson Lake into Prairie County .
This tornado moved out of Lonoke County into Prairie County near the intersection of West Zion Road and County Road 817. Additional damage from this tornado was limited to broken power poles along the track in Prairie County.
This tornado continued northeast out of Lonoke County into rural southwest Prairie county, uprooting some trees along the path. Near the end of the path, metal roofing material was removed from a metal farm building along South Lisko Road.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the tornado touched down at Mar 9, 5:26 AM CST, 5 hours 31 minutes earlier.
Area forecast discussion, Mar 9, 5:26 AM CST, 5 hours 31 minutes before
Area Forecast Discussion...UPDATED National Weather Service Little Rock AR 526 AM CST Sat Mar 9 2019 .UPDATE... Updated to include 12z aviation discussion below. && .AVIATION... Low ceilings, fog and drizzle will impact most of the area terminals this morning with rain and thunderstorms expected as a cold front moves across the area later this morning through the early afternoon hours. Rapid clearing will take place with VFR conditions expected from west to east by 17-21z. SW winds will remain elevated today with gusts over 20-30kts at times. Winds will relax somewhat and become NW this evening and tonight. && .PREV DISCUSSION...(ISSUED 401 AM CST Sat Mar 9 2019) SHORT TERM...Today Through Sunday Night Busy weather day across the region already unfolding as elevated storms have been developing across areas just to the west of the state. All observational platforms can be used to identify surface to upper level features in play for today's setup. Surface observations locally show a warm front that wreaked havoc on short term temperature forecasting yesterday and last night continuing to "waffle" from just north of Mena to Arkadelphia to between Pine Bluff and Monticello, with drizzle and significantly reduced vsby to the north. Further west, observations clearly show a 990mb surface low over southeast Colorado with a strong cold front trailing to its south. GOES16 IR satellite data shows the H500 trough lifting northeast across the Southern to Central Plains. This same imagery shows abundant moisture streaming northward to Minnesota and cooling cloud tops from TS activity over OK/KS. Anyway, all of this is to say that things are on track so to speak. If anything, the timing has sped up which will lead to most of the activity being just east of a Hardy to Little Rock to Camden line by 18z. The main concerns haven't changed with hail continuing to be the main threat across the north and west this morning, with a transition to damaging winds and isolated tornadoes expected later in the morning through the early afternoon. High resolution CAM data continues to show high levels of LLWS as well as increasing surface/elevated instability. The area of greatest concern for the most widespread damaging wind threat and isolated tornadoes continues to be across the southeast half of the state. All of this activity is expected to be east of the MS river aoa 21z. Other than the severe threat, as the surface low approaches the area non-thunderstorm gradient winds will greatly increase. The main focus for the strongest winds exists across northern Arkansas southeastward across the Delta. Expect winds to slack off after sunset with surface high pressure building in and cooler air spreading across the state. Most of Sunday should be dry, but light rain is expected to move in from the west during the evening and overnight hours. LONG TERM...Monday Through Friday The period will begin with a large area of high pressure from the Ohio Valley to the southeast states. That will keep much of the state dry on Monday, with seasonal temperatures in the forecast. Meanwhile, a storm system aloft will dig toward Baja California, with a deep southerly flow developing in the southern Plains. This could result in a few showers in southern sections of the state by Monday afternoon/evening. On Tuesday/Wednesday, the system will head this way, with a warming trend in the forecast. There will be chances of showers on Tuesday in northern/western Arkansas. Showers will become widespread on Wednesday, with areas of heavy rain expected. Isolated thunderstorms will be possible as well. As far as severe weather, instability looks marginal at this point, but will keep an eye on the situation. Some showers will linger in the southeast half of the state on Thursday, with drier/slightly cooler air arriving on Friday. Temperatures will be back to seasonal to end the period. && .LZK Watches/Warnings/Advisories... Dense Fog Advisory until 6 AM CST early this morning FOR Arkansas-Baxter-Boone-Cleburne-Conway-Faulkner-Fulton-Garland- Grant-Hot Spring-Independence-Izard-Jackson-Jefferson-Johnson- Lawrence-Logan-Lonoke-Marion-Monroe-Montgomery-Newton-Perry-Polk- Pope-Prairie-Pulaski-Randolph-Saline-Scott-Searcy-Sharp-Stone- Van Buren-White-Woodruff-Yell. Wind Advisory from 10 AM this morning to 6 PM CST this evening FOR Arkansas-Baxter-Boone-Cleburne-Fulton-Independence-Izard- Jackson-Lawrence-Marion-Monroe-Newton-Prairie-Randolph-Searcy- Sharp-Stone-Van Buren-White-Woodruff. && Aviation...67
Hazardous weather outlook, Mar 9, 4:20 AM CST, 6 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Little Rock AR 420 AM CST Sat Mar 9 2019 ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-101100- Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone- Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne- Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry- Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike- Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland- Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew- 420 AM CST Sat Mar 9 2019 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...Today and Tonight Areas of dense fog will reduce visibilities to less than a half of mile across much of northern and central Arkansas through Saturday morning. Thunderstorms, some of which may be severe, will be possible across western and northern portions of the state Saturday morning. The main threat with these storms would be large hail. Additional strong to severe thunderstorms will be possible across the state through the early afternoon hours. At this time, the greatest threat for severe thunderstorms during the day Saturday will be across the southeast half of the state. Damaging winds and a few tornadoes will be the primary hazards from later in the morning through early afternoon. Strong south to southwesterly winds will also be seen on Saturday, ahead of an approaching cold front. Non-thunderstorm wind gusts could exceed 40 mph in some places. .DAYS TWO THROUGH SEVEN...Sunday Through Friday Showers and thunderstorms will spread across the region on Wednesday, with areas of heavy rain expected. Some storms may be strong as well. Through Wednesday, parts of the state could pick up two to three inches of rain. This could worsen ongoing river flooding. .Spotter Information Statement... Spotter Activation May Be Needed Through Saturday Afternoon. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk. 67/46
In the hours before
Local storm report, Mar 9, 8:35 AM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
835 AM CST SAT MAR 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM TSTM WND DMG KNOXVILLE 35.38N 93.36W
03/09/2019 JOHNSON AR EMERGENCY MNGR
TREES DOWN IN KNOXVILLE. EMERGENCY MANAGER REPORTS DAMAGE
CONSISTENT WITH 60 MPH WINDS.
&&
JGOUDSLocal storm report, Mar 9, 9:15 AM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
915 AM CST SAT MAR 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 AM TSTM WND DMG 3 N DOVER 35.45N 93.11W
03/09/2019 POPE AR SOCIAL MEDIA
TREE DOWN AND TRUCK BLOWN OFF THE ROAD NORTH OF DOVER.
ALSO A REPORT OF A SHED BLOWN ONTO A CAR AND A TREE
LEANING OVER A HOUSE.
&&
JGOUDSLocal storm report, Mar 9, 9:44 AM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
944 AM CST SAT MAR 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM TSTM WND GST VILONIA 35.08N 92.21W
03/09/2019 E60 MPH FAULKNER AR PUBLIC
PUBLIC REPORTS OF WIND GUSTS UP TO 60 MPH.
&&
JGOUDSLocal storm report, Mar 9, 9:46 AM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
946 AM CST SAT MAR 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM TSTM WND DMG CADDO GAP 34.40N 93.62W
03/09/2019 MONTGOMERY AR SOCIAL MEDIA
TRACTOR SHED DESTROYED IN CADDO GAP.
&&
JGOUDSLocal storm report, Mar 9, 10:23 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1023 AM CST SAT MAR 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1011 AM TSTM WND DMG 2 E CATO 34.93N 92.23W
03/09/2019 PULASKI AR AMATEUR RADIO
SMALL LIMBS REPORTED DOWN. WINDS ESTIMATED TO BE 50 MPH.
&&
JGOUDSLocal storm report, Mar 9, 10:52 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1052 AM CST SAT MAR 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 AM TSTM WND DMG 2 E ALICIA 35.89N 91.05W
03/09/2019 LAWRENCE AR 911 CALL CENTER
ROAD SIGNS BLOWN DOWN.
&&
JGOUDSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Little Rock, AR (KBYH), 12:00Z
5.0 hours before the tornado, 160 km from the path. March 9, 2019.
- Mixed-layer CAPE
- 313 J/kg
- Mixed-layer CIN
- -148 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 477 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 313 m²/s²
- 0-3 km storm-relative helicity
- 287 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.7
- 0-3 km lapse rate
- 1.0 K/km
Little Rock, AR (KBYH), 00:00Z
7.0 hours after it, 160 km from the path. March 10, 2019.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -85697 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 3101 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.3 K/km
The surface observations
Stuttgart (Awos) (SGT), 11 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Little Rock radar (KLZK), 57 km away, was scanning. The volume nearest the touchdown began at 16:59 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2019 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are
The other tornadoes of March 9, 2019
11 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 9 | 7:38 AM CST | EF0 | Dallas, TX | 1.7 | 100 | $10,000 | ||
| March 9 | 10:24 AM CST | EF1 | Pulaski, AR | 6.3 | 150 | 2 | $160,000 | |
| March 9 | 10:45 AM CST | EF1 | Caddo Parish, LA | 8.5 | 100 | $125,000 | ||
| March 9 | 10:48 AM CST | EF1 | Lonoke, AR | 10.8 | 300 | $310,000 | ||
| March 9 | 11:13 AM CST | EF1 | Bossier Parish, LA | 2.9 | 100 | $25,000 | ||
| March 9 | 11:24 AM CST | EF1 | Webster Parish, LA | 0.8 | 75 | $150,000 | ||
| March 9 | 2:31 PM CST | EF0 | Tippah, MS | 0.0 | 50 | |||
| March 9 | 2:36 PM CST | EF0 | Tippah, MS | 3.1 | 100 | $250,000 | ||
| March 9 | 3:26 PM CST | EF0 | Hardin, TN | 0.3 | 50 | |||
| March 9 | 5:16 PM CST | EF1 | Tishomingo, MS | 2.2 | 250 | $1.5 million | ||
| March 9 | 5:17 PM CST | EF0 | Montgomery, MS | 0.4 | 25 | $7,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.